Lightning, Sullivan
- When
- May 1, 3:00 PM EST
- Where
- Sullivan County, Blountville
- Reported by
- NEWSPAPER
- Coordinates
- 36.513, -82.304 (the zone’s center; the record gives no point)
A lightning strike caused a house fire near Blountville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A lightning strike caused a house fire near Blountville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT THU MAY 1 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT THU MAY 1 2003 MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A LITTLE LESS IN THE APPS. STRONG LINE IN W TN AT THIS TIME EXPECTED TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH LIKELY POPS. ALSO CARRYING LIKELY TOMORROW BASED ON FRONT APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA. GUIDANCE TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES. DID GO LOWER AT TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA. FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF THE DAY. MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME. GFS DOES NOT HAVE THIS FEATURE...AND AM LEANING THAT WAY. EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR TO SLIGHTLY BELOW CLIMATOLOGY. CHA 60 82 57 78 / 60 60 40 10 TYS 60 80 56 74 / 70 70 40 10 TRI 54 76 53 70 / 70 70 50 20 OQT 60 80 57 75 / 70 70 40 10 .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1005 AM EDT THU MAY 1 2003 ONGOING WEAK CONVECTION MAINLY OVER THE CUMBERLAND PLATEAU ASSOCIATED WITH A WEAK VORT MAX MOVING NE THROUGH THAT AREA. EXPECT IT TO INCREASE COVERAGE OF PRECIPITATION OVER OUR NE CWA THIS AFTERNOON AND WILL UPDATE TO FURTHER INCREASE POPS THERE. ALSO STILL EXPECT APPS TO LIGHT UP AGAIN TODAY AS THEY DID YDAY...WITH ACTIVITY THEN MOVING INTO THE VALLEY AS OUTFLOW MOVES AWAY FROM THE MOUNTAINS. THETA-E AXIS APPEARS TO BE TAKING SHAPE UP THE VALLEY. STILL EXPECTING BEST DAY FOR CONVECTION TOMORROW AS FRONT MOVES INTO THE AREA. WILL HAVE MORE ON THAT IN AFTERNOON PACKAGE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 309 AM EDT THU MAY 1 2003 WATER VAPOR SHOWS A WEAK SHORT-WAVE MOVING SLOWLY ACROSS MID- TENNESSEE AND ALABAMA. THIS WAVE WILL MOVE ACROSS THE FORECAST AREA TODAY...BUT MAIN FOCUS FOR CONVECTION WILL CONTINUE TO BE TERRAIN. AIRMASS WILL ONCE AGAIN BE MODERATELY UNSTABLE AND EXPECT CONVECTION TO INTIALLY BREAK OUT ACROSS THE HIGHER ELEVATIONS THEN TRY AND SPREAD INTO THE VALLEY LATE TODAY AND EVENING. CHA SOUNDING SHOWS FAIRLY GOOD MID-LEVEL DRY AIR WHICH WILL ENHANCE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS. ALSO...HEIGHT WBZ REMAINS BETWEEN 9500-10000 FT. WILL INCLUDE ISOLATED SEVERE IN THE HWO THIS MORNING. FOR THURSDAY NIGHT...MODELS DIFFER IN CONVECTION POTENTIAL. MESO-ETA HINTS AT AN AREA OF THUNDERSTORMS MOVING ACROSS THE FORECAST AREA. WILL KEEP CHANCE POPS GOING AS FORECAST SOUNDING SHOWS AIRMASS REMAINING MODERATELY UNSTABLE. FOR FRIDAY AFTERNOON AND FRIDAY EVENING...A COLD FRONT WILL APPROACH AND MOVE ACROSS THE FORECAST AREA. FEEL MODELS ARE UNDER-FORECASTING THE POTENTIAL OF THUNDERSTORMS ALONG AND AHEAD OF FROPA. MODELS SHOW A 300 MB JET OF 70+ KNOTS PUNCHING INTO THE TENNESSEE/MISSISSIPPI VALLEY LATE FRIDAY PLACING AREA UNDER FAVORED LEFT FRONT QUADRANT. WILL CONTINUE LIKELY POPS FOR LATE FRIDAY. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. WILL ALSO MENTION THIS POTENTIAL WITHIN THE HWO. FCSTID = 15 CHA 84 61 82 57 / 30 30 60 60 TYS 82 61 80 56 / 30 30 60 60 TRI 79 57 78 54 / 30 40 60 60 OQT 81 61 80 56 / 30 30 60 60 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT APR 30 2003 CONVECTION HAS DIMINISHED RATHER EARLY THIS EVENING...BOTH IN COVERAGE AND INTENSITY. MSAS AND LAPS SHOW THE MOST STABLE AREAS TO BE SW VA AND NE TN...WHILE BEST LIFTED INDICES (-4 TO -6 C) AND HIGHER THETA-E VALUES PERSIST OVER SE TN AND PLATEAU. AREA 88DS CONTINUE TO SHOW SCATTERED TSRA OVER NE AL/NW GA...MOVING SLOWLY NORTH. SEVERAL STORMS PRODUCED DIME TO QUARTER SIZED HAIL THIS AFTERNOON AND EVENING IN OUR AREA...WITH AREA AFFECTED INCREASED BY INTERACTION WITH SEVERAL DISTINCT AND LARGE OUTFLOW BOUNDARIES. WILL UPDATE ZONES AND GRIDS SHORTLY AND GENERALLY LOWER POPS ACROSS THE BOARD...BUT WILL PROBABLY KEEP IN AT LEAST 40% OR SO POPS FOR SE TN REST OF THE NIGHT. .MRX... NC...NONE. TN...NONE. VA...NONE. TG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 401 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING PRODUCING ANOTHER ROUND OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS. THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. DUE TO THE EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL... DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL SWEEP ACROSS THE REGION LATE FRIDAY AFTERNOON AND EVENING PRODUCING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO...SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1216 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM ELIZABETHTON TN 1.00 IN HAIL
04/30/03 CARTER MILLIGAN COLLEGE DIME TO
QUARTER SIZE HAIL
REPORTED BY EMERGENCY
MANAGER.
0420 PM 12SW GREENEVILLE TN 0.75 IN HAIL
04/30/03 GREENE DIME SIZE HAIL IN CANEY
BRANCH. REPORTED BY
DISPATCH.
0500 PM PIKEVILLE TN 0.75 IN HAIL
04/30/03 BLEDSOE DIME SIZE HAIL REPORTED
BY 911 DISPATCH.
0550 PM HABERSHAM TN 0.75 IN HAIL
04/30/03 CAMPBELL DIME SIZE HAIL REPORTED
BY RADIO STATION.LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MURPHY NC 0.75 IN HAIL
04/30/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY 911.
0245 PM TN 0.75 IN HAIL
04/30/03 POLK LOTS OF 0.75 INCH HAIL
NEAR THE NORTH CAROLINA
BORDER IN RURAL AREAS.
REPORTED BY POLK COUNTY
911.
0245 PM COPPERHILL TN 1.00 IN HAIL
04/30/03 POLK QUARTER SIZE HAIL FELL IN
EASTERN POLK NEAR
COPPERHILL. REPORTED BY
STORM SPOTTER.
0300 PM ELIZABETHTON TN 1.00 IN HAIL
04/30/03 CARTER MILLIGAN COLLEGE DIME TO
QUARTER SIZE HAIL
REPORTED BY EMERGENCY
MANAGER.
0300 PM ERWIN TN 0.75 IN HAIL
04/30/03 UNICOI REPORTED BY UNICOI COUNTY
911.
0320 PM DUCKTOWN TN 1.00 IN HAIL
04/30/03 POLK ABOUT 10 MILES WEST
DUCKTOWN.REPORTED BY POLK
COUNTY 911.
0420 PM 12SW GREENEVILLE TN 0.75 IN HAIL
04/30/03 GREENE DIME SIZE HAIL IN CANEY
BRANCH. REPORTED BY
DISPATCH.
0500 PM PIKEVILLE TN 0.75 IN HAIL
04/30/03 BLEDSOE DIME SIZE HAIL REPORTED
BY 911 DISPATCH.
0500 PM WARTBURG TN 1.00 IN HAIL
04/30/03 MORGAN 8 MILES WEST OF
WARTBURG.REPORTED BY
MORGAN COUNTY 911.
0500 PM WARTBURG TN WIND DAMAGE
04/30/03 MORGAN TREES DOWN 8 MILES WEST
OF WARTBURG. REPORTED BY
MORGAN COUNTY 911.
0550 PM HABERSHAM TN 0.75 IN HAIL
04/30/03 CAMPBELL DIME SIZE HAIL REPORTED
BY RADIO STATION.
0640 PM 4W SODDY-DAISY TN WIND DAMAGE
04/30/03 HAMILTON 2 TREES REPORTED DOWNED
ON MOWBRAY MOUNTAIN.
POWERLINES ALSO DOWN IN
RED BANK. REPORTED BY
HAMILTON COUNTY EMERGENCY
SERIVICES DISPATCH.
0648 PM DUFF TN FLASH FLOOD
04/30/03 CAMPBELL SHERIFFS DISPATCH
REPORTED THAT FLASH
FLOODING WAS OCCURRING
ALONG DAVIS CREEK IN THE
CATULA...RUSSELL FORK AND
DUFF AREAS.
0651 PM CATULA TN FLASH FLOOD
04/30/03 CAMPBELL FLASH FLOODING WITH ROADS
BLOCKED BY WATER AND
STREAM OVERFLOW CONTINUED
THROUGH 830 PM IN THE
CATULA AREA. DURING THE
EVENT...AN OLDER LADY WAS
EVACUATED FROM HER
TRAILER AND A CAR WAS
WASHED AWAY BUT NO ONE
WAS FOUND INSIDE THE
VEHICLE. REPORTED BY 911
DISPATCH.
0730 PM PEABODY TN FLASH FLOOD
04/30/03 CAMPBELL A MUDSLIDE OCCURRED ALONG
HIGHWAY 25W NEAR PEABODY
AT AROUND 730 PM.
REPORTED BY 911
DISPATCH.
0800 PM HABERSHAM TN FLASH FLOOD
04/30/03 CAMPBELL A MUDSLIDE OCCURRED ALONG
25W NEAR HABERSHAM AT
AROUND 800 PM. ROAD CREWS
ARE NEARING COMPLETION OF
CLEANUP WITH ONE LANE
STILL BLOCKED AS OF 907
PM. REPORTED BY 911
DISPATCH.The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356145.